Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 11, NWS Buffalo, NY

July 3, 1999Ontario County, Wayne County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 3, 1999, 7:11 PM EDT for Ontario County, Wayne County, New York. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 1999, 7:11 PM EDT (23:11 UTC)
Expired
Jul 3, 1999, 8:00 PM EDT
In force
49 min
Issued by
NWS Buffalo, NY
Area
Whole counties

Counties Ontario County, NY, Wayne County, NY

The radar

The Binghamton radar (KBGM), 127 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:37 PM EDTThunderstorm WindGorham, NY
Jul 3, 7:45 PM EDTThunderstorm WindWolcott, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1999-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1999-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBUF 032318 RRA
SVRBUF
NYC069-117-040000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
711 PM EDT SAT JUL 3 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY AND ONTARIO COUNTY IN NEW YORK
  
* UNTIL 8 PM EDT

* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A   
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST   
OF VICTOR TO 50 MILES SOUTH OF VICTOR...OR ALONG A LINE EXTENDING   
FROM 14 MILES NORTHEAST OF GENESEO TO 6 MILES SOUTHEAST OF   
HORNELL...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
AFFECTING HONEYE LAKE AND CANANDAIGUA IN ONTARIO COUNTY AND 
SODUS AND NEWARK IN WAYNE COUNTY. 



IF THREATENING WEATHER APPROACHES GO TO A SAFE PLACE IMMEDIATELY. IN
HOMES A BASEMENT OR INTERIOR ROOM IS THE SAFEST LOCATION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
vWILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BUFFALO.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 3, 3:30 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
330 PM EDT SAT JUL 3 1999

HEAT AND HUMIDITY ARE JUST ON THE WESTERN DOORSTEP WITH TEMPS IN THE
MIDDLE TO UPPER 80S AND DEWPOINTS IN THE 70S WEST OF THE GENESEE
VALLEY. THIS WILL SPREAD EAST AND NORTH THROUGH THE NIGHT OFFERING A
VERY MUGGY NIGHT FOR ALL.

WITH ALL THE AVAILABLE ENERGY IN THIS HOT AND HUMID AIRMASS...
CONVECTION IS FAIRLY EASY TO COME BY. AMIDST THE REMNANTS OF AN MCS
OVER LOWER MICHIGAN ARE NUMEROUS DISCRETE CELLS OF CONVECTION AND A
FEW CLUSTERS TRYING TO GATHER TO A NEW MCS. THIS DOESN/T SEEM TO BE
HAPPENING AS MID LEVEL WARMING IS OVERTAKING FROM THE SOUTHWEST WITH
THE BUILDING OF A STRONG AND HOT RIDGE OVER THE OHIO VALLEY TO THE
EASTERN SEABOARD. ALONG THE NORTHERN AND EASTERN FLANK OF THE
BUILDING RIDGE...OVER A GOOD PORTION OF THIS FORECAST AREA...A SERIES
OF VORT CENTERS WILL BE MOVING ALONG FROM RIDGE TO TROUGH ON WEAKLY
NORTHWESTERLY VECTOR AND WILL PRODUCE A FEW ROUNDS OF
PRECIP...TONIGHT AND A STRONGER EVENT SUNDAY NIGHT.

WENT HIGHER THAN GUIDANCE POPS TONIGHT ACROSS MOST OF THE FORECAST
AREA THEN CHANCE POPS EAST OF LAKE ONTARIO SUNDAY NIGHT. AS THE RIDGE
BUILDS FARTHER EAST THE WEATHER PORTIONS WILL BE STRONGLY CAPPED BUT
EAST OF LAKE ONTARIO WILL BE ON THE FRINGE.

WENT CLOSE TO OR A LITTLE HIGHER THAN FWC AND FAN TEMPS. THIS WILL BE
A HOT HOLIDAY WEEKEND.

.BUF...NONE.

HIBBERT

In the hours before

Special weather statement, Jul 3, 3:28 PM EDT, 3 hours 43 minutes before
NYZ001>008-010>014-019>021-040900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
328 PM EDT SAT JUL 3 1999

...HOT AND HUMID WEATHER COULD POSE A HEALTH THREAT ON SUNDAY...

TEMPERATURES ARE FORECAST TO SOAR TO AROUND 90 DEGREES AGAIN ON JULY
4TH. IN ADDITION...THE AIR WILL BE VERY HUMID.  THIS COMBINATION WILL
PRODUCE AN APPARENT TEMPERATURE NEAR 100 DEGREES FOR MUCH OF THE
REGION.

THE BODYS ABILITY TO COOL ITSELF IS RESTRICTED WHEN THE HUMIDITY IS
HIGH. PROLONGED EXPOSURE TO THE SUN COULD RESULT IN HEAT CRAMPS OR
HEAT EXHAUSTION. IF YOU WILL BE OUTSIDE FOR ANY LENGTH OF TIME
REMEMBER TO DRINK PLENTY OF LIQUIDS TO AVOID DEHYDRATION.

CHECK ON THE ELDERLY AND THOSE THAT ARE HOMEBOUND AND REMEMBER TO
CHECK ON YOUR PETS AS WELL. DO NOT LEAVE CHILDREN OR PETS INSIDE YOUR
VEHICLE UNATTENDED FOR ANY LENGTH OF TIME.

NIZIOL
Special weather statement, Jul 3, 3:28 PM EDT, 3 hours 43 minutes before
NYZ001>008-010>014-019>021-040900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
328 PM EDT SAT JUL 3 1999

...HOT AND HUMID WEATHER COULD POSE A HEALTH THREAT ON SUNDAY...

TEMPERATURES ARE FORECAST TO SOAR TO AROUND 90 DEGREES AGAIN ON JULY
4TH. IN ADDITION...THE AIR WILL BE VERY HUMID.  THIS COMBINATION WILL
PRODUCE AN APPARENT TEMPERATURE NEAR 100 DEGREES FOR MUCH OF THE
REGION.

THE BODYS ABILITY TO COOL ITSELF IS RESTRICTED WHEN THE HUMIDITY IS
HIGH. PROLONGED EXPOSURE TO THE SUN COULD RESULT IN HEAT CRAMPS OR
HEAT EXHAUSTION. IF YOU WILL BE OUTSIDE FOR ANY LENGTH OF TIME
REMEMBER TO DRINK PLENTY OF LIQUIDS TO AVOID DEHYDRATION.

CHECK ON THE ELDERLY AND THOSE THAT ARE HOMEBOUND AND REMEMBER TO
CHECK ON YOUR PETS AS WELL. DO NOT LEAVE CHILDREN OR PETS INSIDE YOUR
VEHICLE UNATTENDED FOR ANY LENGTH OF TIME.

NIZIOL

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:53 PM EDTSevere Thunderstorm WarningBUFChautauqua52 min
Jul 3, 6:01 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Erie29 min
Jul 3, 6:08 PM EDTSevere Thunderstorm WarningBUFNiagara, Orleans67 min
Jul 3, 6:14 PM EDTSevere Thunderstorm WarningBUFWyoming46 min
Jul 3, 6:33 PM EDTSevere Thunderstorm WarningBUFMonroe57 min
Jul 3, 6:39 PM EDTSevere Thunderstorm WarningBUFAllegany, Livingston66 min
Jul 3, 7:38 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego52 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.